Alert archive / Iowa / River Flood Watches in 2017

River Flood Watch 33, NWS Quad Cities, IA

April 25, 2017Louisa County, Iowa; Mercer County, Illinois

NWS Quad Cities, IA issued this river flood watch at Apr 25, 2017, 10:16 AM CDT for Louisa County, Iowa; Mercer County, Illinois. It took effect at Apr 27, 2017, 1:00 PM CDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Apr 25, 2017, 10:16 AM CDT (15:16 UTC)
In effect from
Apr 27, 2017, 1:00 PM CDT
Expired
May 2, 2017, 1:00 PM CDT
In force
5 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Louisa County, IA, Mercer County, IL

The radar

The Quad Cities radar (KDVN), 57 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at New Boston (NBOI2).

Action stage
14 ft
Minor stage
15 ft
Moderate stage
16.5 ft
Major stage
18.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood watch went out at Apr 25, 6:54 AM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Apr 25, 6:54 AM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
654 AM CDT Tue Apr 25 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 300 AM CDT Tue Apr 25 2017

At 3 AM CDT...area seeing slowly increasing high clouds as trough develops
in the southern plains. Area temperatures with a southeast wind of 5
to 10 kts resulting in mostly 50's to near 60F. Low dewpoints in the
30s support little precipitation until higher dewpoints arrive
late PM and more likely tonight. Jet digging from North Pacific to
ensure unsettled weather for area next several days.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 300 AM CDT Tue Apr 25 2017

Short term forecast confidence assessment...fair or average. Main issues
are timing of higher dewpoints arrival later today than most solutions
are too moist. This suggests delayed precipitation changes most locations.

Today...Based on partly to mostly sunny skies, have gone a degree or
two above yesterday mostly locations. This results in 75 to 80 degrees
for SE 2/3 of the area with NW 1/3 area lower/mid 70s. Elevated showers
or virga expected today with low POPS today probably too high.

Tonight...dewpoints to rise into low/mid 50s with front arrival to our
west should allow for showers and a few embedded storms to develop and
move into region mostly after midnight. Low evening POPS to rise to
likely after midnight with mainly lighter amounts below .25 inches.
Area mins mostly in mid/upper 50s except some lower 50s NW sections.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 300 AM CDT Tue Apr 25 2017

Active forecast for the long term still on track with general zonal
flow with longwaves and shortwaves forecast through the period. With
such an active pattern expect large swings in the forecast as models
usually struggle with specifics related flow regimes such as this.
Main take away from the period is that there will be chances for
rain and thunder virtually everyday, confidence is high that the
area will see rain this week.  Specifics as far as timing and
amounts will be better determined as each event gets closer.

Wednesday through Friday AM

Deep H5 trof with elongated vort max is forecast across the central
US.  The GFS/NAM/GEM suggest H5 forcing across the area, however
this is likely an artifact of convection across the area.  The best
H5 forcing looks to be south of the area into the lower Mississippi
river valley.  Closer to the area,  frontal convergence along a cold
front moving through the area may lead to showers and storms on
Wednesday.  Surface based CAPE across the area suggests that
thunderstorms will be possible. SPC has a marginal risk for severe
weather east of the Mississippi river on Wednesday.  That said, it
appears that deep layer shear along with low level shear will be
sufficient for organized storms.  Orientation of 0-6km shear vector
favors multicell storms.  The 0-3km shear vector is favorable for
mesovortex generation.  These ingredients occur in the early
afternoon. That very fact may be the limiting factor for any severe
weather to occur across our area.  As the system pulls out of the
area, H85 temps of -4 to -6C rush back into the area.  Wednesday
night into Thursday morning could be a cold morning and we may be
dealing with a freeze if temperatures drop much further, especially
across the NW zones.

Friday through the Weekend

Thursday will see a brief respite from much weather, even though it
will remain cloudy, deep BL moisture will have left the area. Friday
afternoon, a warm advection wing brings chances for rain back to the
area as a deep shrtwv translates through the flow.  It appears that
this shrtwv will move through the area and provide us with another
chance for rain and storms.  The orientation of this wave suggests
that forcing will be strong enough for moderate to heavy rain and
possible thunderstorms.   The sfc low is dragged across the CWA on
Sunday.  That said, with the front on Wednesday essentially making
its way to the gulf, moisture return is suspect and the main
question at this point. An insane jump in moisture in the GFS occurs
Friday morning into the afternoon with a relatively weak H5 forcing.
I'm not sure this is real. We will need to keep an eye on this.

Next Week

NW flow early the week will lead to quiet weather before the flow
turns SW again midweek.  The active weather pattern looks to
continue through the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 649 AM CDT Tue Apr 25 2017

Fair and VFR conditions will give way to increasing high clouds today
with south to southeast winds of 5 to 15+ MPH. After 26/00Z skies will
become cloudy with near MVFR to MVFR ceiling conditions developing
after midnight. Areas of showers and possibly a storm will become
possible which is handled as a PROB30 group after 26/07Z.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...Nichols
SHORT TERM...Nichols
LONG TERM...Gibbs
AVIATION...Nichols
Hazardous weather outlook, Apr 25, 4:00 AM CDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
400 AM CDT Tue Apr 25 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
400 AM CDT Tue Apr 25 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Tonight...Isolated to scattered embedded thunderstorms are expected,
mainly after midnight south of the I-80 corridor. Limited instability
will keep any storms below severe levels.

Area rivers are experiencing flooding. Please see the latest Flood
Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms are possible Wednesday and again Saturday night into Sunday.
There is a low risk for severe weather Wednesday. At this time it is
too early to determine the risk for severe weather this weekend. Heavy
rainfall is also possible during this timeframe. This rainfall may
lead to additional rises on area rivers late this week into next week.

.SPOTTER INFORMATION STATEMENT...

Nichols/Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 9:35 PM CDTRiver Flood WatchDVNDes Moines, Louisa6 days
Apr 25, 10:03 AM CDTRiver Flood WarningDVNDes Moines, Louisa22 days

Nearby

River Flood Watches in Iowa, 2017River Flood Watches in Illinois, 2017Every river flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.